Monocytopenia in clozapine-induced agranulocytosis: Insights into pathophysiology and treatment
BMJ Case Rep
© BMJ Publishing Group Limited 2019. No commercial re-use. See rights and permissions. Published by BMJ. A 26-year-old man with history of schizophrenia was admitted for neutropaenia. He was started on clozapine 3 months prior to admission. As a result he had weekly monitoring of his blood counts and on day of admission was noted to have an absolute neutrophil count (ANC) of 450 cells/μL. He was admitted for clozapine-induced agranulocytosis. Clozapine was held and the patient was started on granulocyte colony-stimulating factor (G-CSF) filgrastim and received two doses without any signs of ANC recovery. On further review, it was noted that the absolute monocyte count (AMC) was also low and tracked with the trend of ANC. We then theorised that the impact of clozapine was on a haematopoietic precursor (colony-forming unit granulocyte-macrophage, CFU-GM) which gives rise to both monocytic and myeloid lineages. Therefore, sargramostim GM-CSF was started. After two doses, the ANC and AMC started trending up and by the third dose, both counts had fully recovered. He was discharged from the hospital and there are no plans to rechallenge with clozapine. Thus, we demonstrate a case of monocytopenia accompanying clozapine-induced agranulocytosis with successful use of GM-CSF. At least in this case, the target of the clozapine injury appears to be the CFU-GM, explaining the rapid and full response to GM-CSF after lack of response to G-CSF.
Faculty; Northwell Resident
School of Medicine; Northwell Health
General Internal Medicine